Alert archive / Washington / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 15, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Aug 25, 2013, 7:59 PM PDT for Lincoln County, Spokane County, Whitman County, Washington. It was in force for 61 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2013, 7:59 PM PDT (02:59 UTC)
- Expired
- Aug 25, 2013, 9:00 PM PDT
- In force
- 61 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Lincoln County, WA, Spokane County, WA, Whitman County, WA
The radar
The Spokane radar (KOTX), 42 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 8:22 PM PDT | TSTM WND DMG | 5 Ese Grand Coulee, WA | MULTIPLE TREES DOWN AT THE LAKEVIEW TERRACE MOBILE HOME PARK. 2 MOBILE HOMES DAMAGED DUE TO FALLING TREES. |
| Aug 25, 8:25 PM PDT | TSTM WND DMG | Davenport, WA | SEVERAL TREES DOWN AROUND TOWN. NO DAMAGE NOTED TO PROPERTY ALTHOUGH UTILITY COMPANY REPORTED TREE ON POWERLINE WITH 29 CUSTOMERS AFFECTED. |
| Aug 25, 8:26 PM PDT | TSTM WND GST 54 | 3 Ese Airway Heights, WA | SPOKANE INTERNATIONAL AIRPORT |
| Aug 25, 8:26 PM PDT | TSTM WND GST 61 | Fairchild Afb, WA | FAIRCHILD AFB ASOS GUST REPORTED OF 53 KNOTS. |
| Aug 25, 8:30 PM PDT | TSTM WND DMG | Sanders, WA | LARGE TREE KNOCKED DOWN IN SHERMAN CEMETERY. |
| Aug 25, 8:30 PM PDT | TSTM WND DMG | Sherman, WA | LARGE TREE KNOCKED DOWN IN SHERMAN CEMETERY. |
| Aug 25, 8:35 PM PDT | TSTM WND DMG | 2 Wnw Nine Mile Falls, WA | REPORTS OF MANY TREES DOWN IN THE 9 MILE FALLS AREA...ESPECIALLY ALONG W CHARLES RD. COMBINATION OF TREES BEING UPROOTED AND SNAPPED. POWER OUTAGES DUE TO TREES ON POWER LINES AS WELL AS TREES FALLING ON ROOFS, OUTBUILDINGS, AND FENCES. |
| Aug 25, 8:35 PM PDT | TSTM WND GST 62 | 3 Nw Airway Heights, WA | 62MPH WIND GUST REPORTED AT NWS OFFICE. |
| Aug 25, 8:37 PM PDT | TSTM WND GST 65 | 3 Se Coulee Dam, WA | SPRING CANYON RAWS. |
| Aug 25, 8:40 PM PDT | TSTM WND DMG | 7 N Reardan, WA | GREENHOUSE DESTROYED ON PROPERTY. DEBRIS WAS SPREAD ABOUT 75 FEET FROM WHERE THE GREENHOUSE ORIGINALLY WAS SET. |
| Aug 25, 8:45 PM PDT | TSTM WND DMG | Davenport, WA | TREE ON POWERLINE. 29 CUSTOMERS AFFECTED. |
| Aug 25, 8:45 PM PDT | TSTM WND DMG | Nine Mile Falls, WA | LARGE TREE UPROOTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 3.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 2316 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
546
WUUS56 KOTX 260259
SVROTX
WAC043-063-075-260400-
/O.NEW.KOTX.SV.W.0015.130826T0259Z-130826T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
759 PM PDT SUN AUG 25 2013
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LINCOLN COUNTY IN EAST CENTRAL WASHINGTON...
SPOKANE COUNTY IN EASTERN WASHINGTON...
THIS INCLUDES THE CITIES OF...SPOKANE...CHENEY...
NORTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON...
* UNTIL 900 PM PDT
* AT 754 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WINDS UP TO 60
MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF EDWALL...OR 22
MILES WEST OF CHENEY...AND MOVING NORTHEAST AT 50 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TYLER...PLAZA...WILBUR...EDWALL...TEKOA...ROCKLYN...TELFORD...
LATAH...BAGDAD JUNCTION...WAUKON...CRESTON...WAVERLY...DAVENPORT...
GRAVELLES...CHENEY...SPRING CANYON CAMPGROUND...SHERMAN...
SPANGLE...ELEANOR...FAIRFIELD...MEDICAL LAKE...MONDOVI...FOUR
LAKES...LINCOLN...REARDAN...MARSHALL...FAIRCHILD AFB...DEEP
CREEK...ROCKFORD...VALLEYFORD...AIRWAY HEIGHTS...MILES...MICA...
LITTLE FALLS DAM...SPOKANE...DISHMAN...OPPORTUNITY...VERADALE...
MILLWOOD...NINE MILE FALLS...GREEN ACRES...TRENTWOOD...LIBERTY
LAKE...MEAD...TUM TUM...OTIS ORCHARDS...COLBERT AND NEWMAN LAKE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4790 11875 4794 11870 4793 11857 4787 11854
4788 11846 4783 11841 4792 11830 4792 11818
4779 11805 4785 11788 4781 11780 4789 11769
4779 11758 4788 11753 4782 11705 4716 11704
4715 11738 4748 11896 4795 11897 4794 11883
TIME...MOT...LOC 0259Z 206DEG 43KT 4747 11800
$$
VAN HORN1 follow-up statement
760
WWUS56 KOTX 260338
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
838 PM PDT SUN AUG 25 2013
WAC075-260347-
/O.CAN.KOTX.SV.W.0015.000000T0000Z-130826T0400Z/
WHITMAN WA-
838 PM PDT SUN AUG 25 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WHITMAN COUNTY IS
CANCELLED...
LAT...LON 4794 11883 4790 11875 4794 11870 4792 11860
4787 11854 4788 11846 4783 11841 4792 11830
4792 11818 4779 11805 4785 11788 4781 11780
4789 11769 4779 11758 4780 11754 4788 11753
4782 11705 4726 11703 4759 11886 4794 11897
TIME...MOT...LOC 0337Z 206DEG 43KT 4788 11770
$$
WAC043-063-260400-
/O.CON.KOTX.SV.W.0015.000000T0000Z-130826T0400Z/
SPOKANE WA-LINCOLN WA-
838 PM PDT SUN AUG 25 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM PDT
FOR NORTHERN LINCOLN AND SPOKANE COUNTIES...
AT 836 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 10 MILES EAST
OF LITTLE FALLS DAM...OR 14 MILES SOUTHWEST OF DEER PARK...MOVING
NORTHEAST AT 50 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OTIS
ORCHARDS...COLBERT AND NEWMAN LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
DAMAGING WINDS UP TO 60 MPH WERE REPORTED ON THE SPOKANE WEST PLAINS
WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND
STAY AWAY FROM WINDOWS!
&&
LAT...LON 4794 11883 4790 11875 4794 11870 4792 11860
4787 11854 4788 11846 4783 11841 4792 11830
4792 11818 4779 11805 4785 11788 4781 11780
4789 11769 4779 11758 4780 11754 4788 11753
4782 11705 4726 11703 4759 11886 4794 11897
TIME...MOT...LOC 0337Z 206DEG 43KT 4788 11770
$$
VAN HORNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 5:02 PM PDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 25, 5:02 PM PDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 502 PM PDT Sun Aug 25 2013 .SYNOPSIS... The moist southwest flow the region has been in over the past week or so will once again bring the chance for showers and thunderstorms this afternoon into the overnight hours. As we move into the work week precipitation chances will diminish with only the higher terrain having a decent chance for activity. Another weather system over the weekend will raise chances for widespread precipitation once again. && .DISCUSSION... Tonight through Monday evening: The big picture includes a large ridge of high pressure centered near Missouri and a large trof of low pressure over the northeast Pacific. The semi-permanent trof has been providing the Pacific Northwest with a busy pattern...namely disturbances rotating around the base and bringing enhanced chances of precipitation to the region. The most recent upper level wave is evident on water vapor satellite imagery moving inland near the California/Oregon coast. Clouds are streaming ahead of this system throughout the inland northwest. More importantly showers and thunderstorms are developing over Oregon that will migrate toward the inland northwest this evening. Overnight convection: isolated to scattered thunderstorms (some severe this afternoon) in Oregon will eventually morph into a large rain shield with embedded thunderstorms as it moves into central and eastern Washington. The concern with our thermal profile is the potential for a gust front along and ahead of the line of storms. The latest runs of the HRRR support this with a large band of rain and possible gust front heading north across the state late this evening through the late night hours. We have increased our chances of precipitation with this feature as well as added wording about the potential for gusty winds. With each run of the HRRR, the speeds of the storms are increasing so will have to monitor close this evening and update as necessary. Still some weak elevated instability remains on the back side of the wave so a few showers still possible overnight. Monday: Weather pattern quiets down for most of the region as the next wave approaches Monday. The majority of the energy associated with this wave will affect the northwest part of the state leaving the inland northwest under partly cloudy skies with just a few showers and thunderstorms possible in the afternoon and evening. The exception will be near the Cascade crest where scattered showers and isolated thunderstorms will again develop in the afternoon and evening hours. The relatively quick storm motion with these storms as well as tonights activity will minimize the threat of flooding. Precipitable water values remain 120-180% of normal for this time of the year so what isolated activity does develop will be wet...minimizing the potential for dry lightning strikes. /AB Monday Night through Thursday Evening...The Inland Northwest will be sandwiched between the trough of low pressure moving south toward along the BC coast and a hefty ridge of high pressure anchored over the central portion of the country. The tug-of-war will be pulled to the slightly retrograding ridge for Tuesday and especially Wednesday, and the temperature forecast shows this with readings 5 to 8 degrees above normal by midweek. After that, a disturbance rounding the trough will begin the breakdown of the ridge for our region, and opening the door for the weekend system to follow on its heels. Cooling temperatures closer to normal Thursday also look likely as a front traverses eastern Washington and the Idaho panhandle. As far as precipitation goes, the Cascades should remain under the influence of the trough and any minor shortwave that moves over western Washington Tuesday and Wednesday. Precipitation chances were not changed much from previous forecasts, which keeps slight chances along and just east of the crest. Farther east, there may be a few showers/thunderstorms that move north in the monsoonal flow, although these chances look to be highest south and east of the ID panhandle. As the shortwave on Thursday moves east, slightly higher chances will exist over mainly the higher terrain, although some of the precipitation may move into the valleys. ty Thursday Night through Saturday Night: Starting the period we will be in the never ending SW flow that will continue to bring chances of showers and t-storms mainly in the higher elevations. The system will send a final frontal wave through Friday afternoon into the overnight that will bring a good chance for rain and thunderstorms for the Cascades...the NE Mtns of WA and the ID Panhandle. Models are finally showing the persistent trough and associated low pressure system will eject into the region next weekend. Where models lack consistency is the track and exact timing of the system passage. The GFS would bring the system onshore on the Oregon coast whereas the EC would bring it onshore on the Washington coast. Regardless the region will see widespread rain showers and the threat for thunderstorms. Models are showing a pretty good amount of associated moisture with the system and when it reaches the Cascades rain will be expected. With the Cascades expected to receive a fair amount of rain we will have to monitor the area for Hydrology concerns. With the exit of the system comes more uncertainties...the EC quickly exits the system Monday whereas the GFS has the system stall over the region bringing a much more prolonged period of precipitation. With the event still almost a week away we have time to refine the details...but overall next weekend looks to be wet. Concerning other aspects of the forecast...winds look to kick up during the daytime periods but should not bring any problems. Temperatures will be cooling down as our flow shifts to more westerly rather than the southwest flow. As of right now temperatures look to drop back into the 70s and 80s by the weekend. /Fliehman && .AVIATION... 00Z TAFS: A strong upper level disturbance will quickly push across the region this evening. Satellite and radar observations show a line of convection developing across eastern OR ahead of this wave at 00Z. These thunderstorms have had a history of producing damaging winds...heavy rain...and frequent cloud to ground lightning strikes. The main aviation threat with these thunderstorms will be the outflow winds. High resolution models have been consistent with a strong gust front being produced out ahead of this convection and is expected to push into KEAT...KMWH...KLWS and KPUW between 0200-0400Z and later into KGEG...KSFF and KCOE between 0330-0500Z. Indications are that this gust front could be capable of producing winds in excess of 50 mph through this evening. /SVH && .PRELIMINARY POINT TEMPS/POPS... Spokane 59 79 58 83 60 88 / 50 20 10 10 10 10 Coeur d'Alene 57 79 55 83 57 88 / 50 20 10 10 10 10 Pullman 51 80 51 85 52 88 / 50 20 10 10 10 10 Lewiston 62 87 62 92 63 95 / 40 20 10 10 10 10 Colville 55 82 53 86 53 91 / 40 20 20 10 10 10 Sandpoint 53 77 50 81 50 86 / 50 20 20 10 10 10 Kellogg 56 78 56 83 56 86 / 50 20 20 10 10 10 Moses Lake 59 82 58 86 59 89 / 30 20 10 10 10 10 Wenatchee 62 81 62 85 64 88 / 40 20 10 10 10 10 Omak 60 82 58 85 59 89 / 30 30 20 10 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...&&
Hazardous weather outlook, Aug 25, 6:19 AM PDT, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 619 AM PDT SUN AUG 25 2013 IDZ001>004-026-027-WAZ031>037-261330- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS- 619 AM PDT SUN AUG 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT LATE SUNDAY AFTERNOON AND SUNDAY NIGHT A THREAT OF STRONG THUNDERSTORMS COMES TO THE UPPER COLUMBIA BASIN...BLUE MOUNTAINS AND PALOUSE... EXPANDING INTO NORTHEAST WASHINGTON AND NORTH IDAHO. IN ADDITION TO THE POTENTIAL FOR LOCALLY HEAVY RAIN AND LIGHTNING...AND PERHAPS HAIL...SOME STORMS MAY PRODUCE STRONG TO MARGINALLY SEVERE WIND GUSTS. THE THREAT IS PROJECTED TO DISSIPATE OVERNIGHT INTO MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WAZ038-041>044-261330- OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 619 AM PDT SUN AUG 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT LATE SUNDAY AFTERNOON AND NIGHT A THREAT OF SHOWERS AND THUNDERSTORMS COMES INTO CASCADES THROUGH OKANOGAN HIGHLANDS. SOME LOCALLY HEAVY RAINS ARE POSSIBLE. WHILE CONFIDENCE IS LOW ON THIS IMPACT...IF A HEAVIER SHOWER PASSES OVER BURN SCARS FROM 2012 AND 2013 WILDFIRES NEAR THE CASCADES AND WENATCHEE AREA THERE IS THE POTENTIAL FOR LOCALIZED FLASH FLOODING OR SLIDES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY AND MONDAY EVENING A THREAT OF SHOWERS AND THUNDERSTORMS CONTINUES IN THE CASCADES THROUGH OKANOGAN HIGHLANDS. SOME LOCALLY HEAVY RAINS ARE POSSIBLE. WHILE CONFIDENCE IS LOW ON THIS IMPACT...IF A HEAVIER SHOWER PASSES OVER BURN SCARS FROM 2012 AND 2013 WILDFIRES NEAR THE CASCADES AND WENATCHEE AREA THERE IS THE POTENTIAL FOR LOCALIZED FLASH FLOODING OR SLIDES.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 6:37 PM PDT | Severe Thunderstorm Warning | OTX | Adams, Grant, Whitman | 53 min |
| Aug 25, 7:34 PM PDT | Severe Thunderstorm Warning | OTX | Adams, Lincoln, Spokane, Whitman | 26 min |
| Aug 25, 8:26 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Stevens | 64 min |
| Aug 25, 8:43 PM PDT | Severe Thunderstorm Warning | OTX | Chelan, Douglas, Grant, Okanogan | 62 min |
| Aug 25, 8:45 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille, Spokane | 60 min |
| Aug 25, 9:13 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Stevens | 92 min |
| Aug 25, 9:31 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille | 74 min |
| Aug 26, 8:57 AM PDT | Flash Flood Watch | OTX | Chelan | 10 hr |
Nearby
Severe Thunderstorm Warnings in Washington, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.